iOS app Android app

Bupe: Drug Researcher Carrie John Dies Of Apparent Overdose, Boyfriend Faces Drug Charges

First Posted: 11/29/09 05:12 AM ET Updated: 05/25/11 03:10 PM ET

BALTIMORE — A neuroscientist who studied the effects of drugs on the brain is dead of an apparent overdose and her live-in boyfriend, who did similar research, is facing drug charges, Baltimore police said Tuesday.

Carrie E. John, 29, who had a Ph.D. in physiology and pharmacology, died Sunday night, shortly after she injected herself with a solution containing the narcotic painkiller buprenorphine, according to charging documents.

Buprenorphine, known as bupe, is frequently used as a heroin substitute to treat recovering addicts. John's boyfriend, Clinton B. McCracken, told police that he obtained the drug from an online pharmacy in the Philippines, the documents show.

"The irony there is that these were individuals who were highly trained in the area of pharmacology, and they were ordering illegal, unregulated drugs from another country for recreational use," said police spokesman Anthony Guglielmi.

McCracken, a 32-year-old native of Canada, has not been charged in John's death but faces several drug charges. Police said they found a variety of drugs in the couple's row home, including nearly three dozen marijuana plants and indoor growing equipment.

McCracken is free on bail, according to the Baltimore state's attorney's office. He did not return a phone message.

John and McCracken were both postdoctoral research fellows in the anatomy and neurobiology department at the University of Maryland School of Medicine. They performed laboratory research and did not treat patients, the school said in a statement.

In a lengthy statement to police, McCracken said he had been buying drugs online and using them recreationally for the past few years. The drugs were shipped to the United States inside toys and trinkets, he said.

McCracken claimed that he received pills that contained buprenorphine, dissolved them in water and prepared a solution that John injected with a syringe, the documents show.

John immediately began having trouble breathing. She had a history of asthma, and McCracken gave her an inhaler, then called 911, the documents show. She later died at a hospital. McCracken told police he had planned to inject himself with the solution but did not.

"The defendant stated that he thought they could control the morphine and buprenorphine," Officer Dawnyell Taylor wrote in the report. "He stated that no one ever got hurt using those drugs, it must have been the batch of pills that was bad."

Bupe abuse is rare in the United States, said Dr. Donald Jasinski, chief of chemical dependency at Johns Hopkins Bayview Medical Center. Baltimore's health department has attributed one overdose death to bupe in the last two years.

A massive dose of bupe would be required to cause respiratory failure, but intravenous use of opiates can sometimes trigger a reaction that causes fluid to build up in the lungs, Jasinski said. He said the tablets obtained by McCracken may have been contaminated with another substance or may not have contained bupe at all.

An autopsy is being conducted to determine the cause of death, said Guglielmi. He said federal investigators would likely question McCracken about how he obtained the drugs but that police believe John's death was an accident.

McCracken and John received Ph.D.'s from Wake Forest University. John has published articles detailing the effects of cocaine, amphetamines and alcohol on the brains of mice and monkeys.

(This version CORRECTS Corrects name of medical school; other minor edits. ADDS photo link.)

FOLLOW HUFFPOST

Filed by T.J. Ortenzi  |